Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 334, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2008, 6:24 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 6:24 PM MDT (00:24 UTC)
- Expired
- Jul 16, 2008, 7:14 PM MDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:25 PM MDT | HAIL 2 | 10 Ne Hyannis, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 170024
SVRLBF
NEC031-075-091-170130-
/O.NEW.KLBF.SV.W.0334.080717T0024Z-080717T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM MDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
NORTHERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF MULLEN...
* UNTIL 730 PM MDT/830 PM CDT/
* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF MULLEN TO 10 MILES NORTH OF CARR
LAKE TO HYANNIS...OR ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
MULLEN TO 16 MILES WEST OF MULLEN TO 31 MILES NORTH OF ARTHUR...AND
MOVING EAST AT 16 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WHITMAN BY 630 PM MDT...
CARR LAKE BY 705 PM MDT...
MULLEN AND BROWNLEE BY 830 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR PORTIONS OF
CHERRY...HOOKER...GRANT...AND THOMAS COUNTY.
LAT...LON 4233 10053 4211 10086 4190 10090 4189 10201
4212 10167 4216 10149 4234 10115
TIME...MOT...LOC 0023Z 270DEG 14KT 4228 10108 4211 10133
4202 10164
$$
BUTTLER2 follow-up statements
000
WWUS53 KLBF 170049
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT WED JUL 16 2008
NEC031-075-091-170130-
/O.CON.KLBF.SV.W.0334.000000T0000Z-080717T0130Z/
HOOKER NE-GRANT NE-CHERRY NE-
649 PM MDT WED JUL 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
MDT/830 PM CDT/ FOR SOUTH CENTRAL CHERRY...NORTHERN GRANT AND
NORTHERN HOOKER COUNTIES...
AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF HIGHWAY 97 MILE MARKER 80
TO 8 MILES NORTHEAST OF HIGHWAY 2 MILE MARKER 170 TO WHITMAN...OR
ALONG A LINE EXTENDING FROM 17 MILES NORTH OF MULLEN TO 9 MILES
NORTHWEST OF MULLEN TO 26 MILES WEST OF MULLEN...MOVING EAST AT 5
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CARR LAKE BY 725 PM MDT...
HIGHWAY 2 MILE MARKER 170 BY 730 PM MDT...
LAT...LON 4233 10053 4211 10086 4190 10090 4189 10201
4212 10167 4216 10149 4234 10115
TIME...MOT...LOC 0049Z 269DEG 8KT 4228 10095 4211 10120
4206 10155
$$
BUTTLER000
WWUS53 KLBF 170114
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT WED JUL 16 2008
NEC031-075-091-170123-
/O.CAN.KLBF.SV.W.0334.000000T0000Z-080717T0130Z/
HOOKER NE-GRANT NE-CHERRY NE-
713 PM MDT WED JUL 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY...
NORTHERN GRANT AND NORTHERN HOOKER COUNTIES IS CANCELLED...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD
WEAKENED...HOWEVER...HEAVY RAIN IS STILL LIKELY ACROSS NORTHEASTERN
GRANT...NORTHWESTERN HOOKER AND PORTIONS OF SOUTH CENTRAL CHERRY
COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY MORNING FOR THE CENTRAL SANDHILLS OF NEBRASKA.
LAT...LON 4233 10053 4211 10086 4190 10090 4189 10201
4212 10167 4216 10149 4234 10115
TIME...MOT...LOC 0113Z 269DEG 8KT 4228 10088 4211 10113
4206 10148
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:53 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 16, 3:53 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE NORTH PLATTE NE 453 PM CDT WED JUL 16 2008 ...FOR SYSTEMS TONIGHT THROUGH THURSDAY NIGHT ALL OF WESTERN AND NORTH CENTRAL NEBRASKA SHOULD RECEIVE APPRECIABLE RAINFALL...WITH LOCALLY EXCESSIVE AMOUNTS... .DISCUSSION... COVERAGE OF TSTMS THROUGH 00Z LOOKS TO BE ISOLATED WITH NO REAL FOCUS YET. AFTER 00Z...LLVL JET WILL INCREASE TO 35 TO 40 KTS...WITH NOSE PUNCHING INTO NCTRL NEBR. POTENTIAL FOR A LARGE MCS TO DROP SOUTHEASTWARD FROM NCTRL NEBR INTO CNTRL SANDHILLS. POPS NEAR 50 PERCENT FOR CHERRY COUNTY. BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO 9C IS SUGGESTIVE OF WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT. POPS AT THIS JUNCTURE RANGE FROM 40 TO 70 PERCENT WITH LIKELY POPS DRAPED ACROSS THE SOUTHEAST. SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR TSTMS FRIDAY THROUGH SUNDAY. A COOLDOWN INTO THE LOWER 80S FRIDAY WILL BRING A WARMUP BACK INTO THE LOWER 90S BY SUNDAY THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SATURDAY NIGHT WITH A COOLER SUNDAY. GFS CONTINUES TO MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SATURDAY NIGHT/SUNDAY...WHILE THE ECMWF IS MORE SUBTLE. && .AVIATION... A COLD FRONT WILL MOVE SOUTHEAST INTO NORTHWEST NEBRASKA THIS EVENING AND BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT. CONVECTION WILL BE SLOW MOVING WITH VFR CONDITIONS THROUGH KVTN AND KLBF TERMINALS THROUGH 14Z THURSDAY. THE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE HIGH BASED THIS EVENING WITH BRIEF REDUCTIONS IN CEILINGS AND VISIBILITIES AS STORMS MOVE ACROSS. AS THE FRONT MOVES EAST OVERNIGHT BOUNDARY LAYER MOISTURE WILL INCREASE WITH CLOUD CEILINGS LIKELY MVFR THURSDAY MORNING AT THE KVTN TERMINAL THAT SHOULD LINGER THROUGH 20Z BEFORE LIFTING IN THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/KECK
Hazardous weather outlook, Jul 16, 2:22 PM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 322 PM CDT WED JUL 16 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-171000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 322 PM CDT WED JUL 16 2008 /222 PM MDT WED JUL 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORM EXISTS AS A COLD FRONT MOVES SLOWLY SOUTHEAST INTO NORTHWEST NEBRASKA. AN UPPER LEVEL DISTURBANCE MOVING EAST WILL PROVIDE ADDITIONAL LIFT THROUGH THE EVENING FOR A FEW STORMS TO REACH SEVERE LIMITS NORTHWEST OF A LINE FROM BRULE IN KEITH COUNTY TO SUTHERLAND IN LINCOLN COUNTY...TO SPENCER IN BOYD COUNTY. THE PRIMARY THREAT WILL BE LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE OUT LOOK AREA BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE THREAT FOR SEVERE THUNDERSTORMS INCREASES ACROSS THE FORECAST AREA ON THURSDAY AS THE FRONTAL BOUNDARY MOVES SOUTHEAST ACROSS THE STATE. EARLIEST DEVELOPMENT WILL BE IN THE NEBRASKA PANHANDLE LATE THURSDAY MORNING OR EARLY AFTERNOON...THEN RAPID EXPANSION IS LIKELY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WIND AND LARGE HAIL. THE FRONT IS THEN EXPECTED TO MAKE ITS WAY NORTHWARD ACROSS NEBRASKA FRIDAY AND SATURDAY. THEN A SURFACE TROUGH WILL DEVELOP ON THE HIGH PLAINS. AS A RESULT OF THESE DEVELOPMENTS...THERE IS THE POSSIBILITY OF THUNDERSTORMS NEARLY EVERY DAY IN WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND ON THURSDAY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE WFO LBF
In the hours before
Local storm report, Jul 16, 3:50 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 6 N GORDON 42.89N 102.20W
07/16/2008 E0.75 INCH SHERIDAN NE CO-OP OBSERVER
&&
BTAYLORLocal storm report, Jul 16, 4:23 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 WSW MERRIMAN 42.89N 101.79W
07/16/2008 E0.75 INCH CHERRY NE PUBLIC
&&
BTAYLORLocal storm report, Jul 16, 5:27 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 13 S NENZEL 42.74N 101.10W
07/16/2008 E0.88 INCH CHERRY NE PUBLIC
&&
TKECKLocal storm report, Jul 16, 6:12 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 21 NW MULLEN 42.26N 101.33W
07/16/2008 M3.00 INCH CHERRY NE CO-OP OBSERVER
&&
BTAYLORThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:47 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 43 min |
| Jul 16, 6:54 PM MDT | Flash Flood Warning | LBF | Cherry, Grant, Hooker | 3 hr |
| Jul 16, 8:40 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 65 min |
| Jul 17, 12:32 AM MDT | Severe Thunderstorm Warning | LBF | Deuel | 58 min |
| Jul 17, 1:29 AM MDT | Severe Thunderstorm Warning | LBF | Deuel | 61 min |
| Jul 17, 2:30 AM MDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 60 min |
| Jul 17, 2:49 AM MDT | Flash Flood Watch | LBF | Custer, Frontier, Garfield, Hayes, Holt, Lincoln and 2 more | 24 hr |
| Jul 17, 12:16 PM MDT | Flash Flood Warning | LBF | Custer | 3 hr |
| Jul 17, 1:53 PM MDT | Flash Flood Warning | LBF | Garden | 105 min |
| Jul 17, 2:03 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 57 min |
| Jul 17, 2:21 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 54 min |
| Jul 17, 2:46 PM MDT | Flash Flood Warning | LBF | Hayes | 3 hr |
| Jul 17, 3:04 PM MDT | Flash Flood Warning | LBF | Frontier | 3 hr |
| Jul 17, 3:12 PM MDT | Flash Flood Warning | LBF | Custer | 4 hr |
| Jul 17, 3:49 PM MDT | Flash Flood Warning | LBF | Lincoln | 3 hr |
| Jul 17, 3:51 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Jul 17, 4:25 PM MDT | Flash Flood Warning | LBF | Lincoln | 115 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.